Alert archive / Illinois / Tornado Warnings in 1996

Tornado Warning 3, NWS Quad Cities, IA

April 19, 1996Mercer County, Illinois; Louisa County, Iowa

NWS Quad Cities, IA issued this tornado warning at Apr 19, 1996, 5:50 PM CDT for Mercer County, Illinois; Louisa County, Iowa. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 19, 1996, 5:50 PM CDT (22:50 UTC)
Expired
Apr 19, 1996, 6:30 PM CDT
In force
40 min
Issued by
NWS Quad Cities, IA
Area
Whole counties

Counties Louisa County, IA, Mercer County, IL

The radar

The Quad Cities radar (KDVN), 57 km from the middle of the area, began a volume at 22:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 10.8 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 1996-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 1996-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 122 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2244 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
122 m²/s²
0-3 km storm-relative helicity
225 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMLI 192251
TORMLI
IAC115-ILC131-192330-
 
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
550 PM CDT FRI APR 19 1996
 
THE NATIONAL WEATHER SERVICE IN QUAD CITIES IA HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL  630 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN SOUTHEAST IOWA
 
   ...LOUISA COUNTY
 
 
IN NORTHWEST ILLINOIS
 
   ...MERCER COUNTY
 
AT 550 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A
DEVELOPING TORNADO NEAR MEDIAPOLIS MOVING NORTH NORTHEAST AT 30 MILES AN
HOUR. THE STORM HAS A HISTORY OF PRODUCING GOLF BALL SIZE HAIL.
 
THE TORNADO WOULD PASS NEAR NEW BOSTON AND KEITHSBURG 610 PM. IT WILL
BE NEAR OAKVILLE AT 605 PM. TAKEB COVER NOW!
 
IF YOU ARE IN A MULTIPLE STORY BUILDING...GO TO A SMALL
INTERIOR ROOM AWAY FROM WINDOWS!
 
HELGESON

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this tornado warning went out at Apr 19, 1:25 PM CDT, 4 hours 25 minutes earlier.

Area forecast discussion, Apr 19, 1:25 PM CDT, 4 hours 25 minutes before
AREA FORECAST DISCUSSION...CORRECTION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
124 PM CDT FRI APR 18 1996

17Z MAPS DEPICTED 996 MB LOW NEAR BIE. WARM FRONT EXTENDING DUE EAST
FROM CENTER OF CIRCULATION ALONG IA/MO BORDER WITH TRAILING COLD FRONT
THRU EASTERN KS. GREATEST 3HR PRESSURE FALLS NOTED ACROSS NORTHERN
MO IN GOOD AGREEMENT WITH NEW ETA WHICH TRACKS LOW INTO SOUTHEAST IA BY
00Z SAT. VERY STRONG MOISTURE ADVECTION AND MOISTURE FLUX CONVERGENCE
OCCURRING ACRS CENTRAL MO. NORTH OF THE ADVANCING WARM FRONT... BKN
AC/CI THE RULE OVER EASTERN IA AND NORTHERN IL AS PER LATEST MB CURVE.
EVEN A FEW SPRINKLES NOTED NORTH OF THE QUAD CITIES PAST HOUR.

AS SFC-85H FLOW BACKS IN RESPONSE TO APPROACHING SHORTWAVE ACRS WESTERN
NE AND KS ON PLAINVIEW PROFILIER PLOT... MOISTURE TO SURGE NORTHWARD
INTO MISSISSIPPI VALLEY. UPPER 50S TO LOWER 60S TD'S AT STL AND COU MAY
REACH SOUTHEAST IA AND WEST CENTRAL IL BY 00Z SAT. NEW ETA MORE
AGGRESSIVE WITH SR HELICITIES (300-400) AND MOISTURE RETURN (55 TO 60
SFC TD'S) LATE THIS AFTERNOON AND EARLY EVENING IN THE MISSISSIPPI
RIVER VALLEY. 18Z DVN RAOB INDICATED ATMOSPHERE CAPPED. HWVR MODIFIED
SOUNDING WITH 55F SFC TD AND 7C 85H TD YIELDS A CAPE OF 1500 J/KG...
LI -4 AND TT 51. CURRENT WET BULB ZERO HEIGHT 7400 FEET... FAVORABLE
FOR HAIL. 18Z HELICITY 198 (M/S)2 SHOULD INCREASE AS LOW LEVEL FLOW
BACKS. DELTA THETA-E FROM SFC-500 MB 13 WHICH IS MARGINAL FOR WET
MICROBURTS. HWVR MID LEVEL DRY PUNCH ADVERTISED BY ETA SHOULD ENHANCE
THREAT BY EVENING. STORMS... WHEN THEY DO DEVELOP... SHOULD MOVE ALONG
AT A PRETTY GOOD CLIP SINCE 50 KT MID LEVEL JET IN VCNTY. LFQ OF 110 KT
25H JET TO PROVIDE UPPER SUPPORT. MODEL VV'S IMPRESSIVE.

WITH SUCH STRONG UPWARD FORCING... EXPECT STRONG DOWNWARD FORCING
AND CLEARING TO OCCUR IN WAKE OF SYSTEM LATE THIS EVENING.

CID 045/70  DBQ 047/70  MLI 050/90  BRL 051/+

HENDRICKS

In the hours before

Special weather statement, Apr 19, 2:39 PM CDT, 3 hours 11 minutes before
IAZ030-040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-
002-007-009-015>018-024>026-034-035-200600-

SIGNIFICANT WEATHER OUTLOOK FOR EASTERN IOWA AND NORTHWEST ILLINOIS
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
238 PM CDT FRI APR 19 1996

...LARGE HAIL NOW APPEARS TO BE MAIN THREAT...

INTENSE LOW PRESSURE OVER SOUTHEAST NEBRASKA IS FORECAST TO TRACK INTO
SOUTHEAST IOWA THIS EVENING. PARTIAL SUNSHINE ACROSS EASTERN IOWA AND
NORTHWEST ILLINOIS EARLY THIS AFTERNOON HAS HELPED DESTABILIZE THE
ATMOSPHERE. THIS COMBINED WITH A INFLUX OF MOISTURE HAS PRIMED THE
ENVIRONMENT FOR THUNDERSTORM DEVELOPMENT. FURTHERMORE... A FAVORABLE
WIND PROFILE AND STEEP MID LEVEL LAPSE RATES INDICATE THE MAIN THREAT
FOR SEVERE WEATHER WILL BE HAIL.

THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS NORTHERN MISSOURI ALONG A
WARM FRONT SHORTLY AND MOVE INTO EASTERN IOWA AND NORTHERN ILLINOIS
BETWEEN 5 AND 9 PM. THE GREATEST THREAT OF TORNADOES WILL BE SOUTH OF
A ST LOUIS TO CHICAGO LINE.

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND EARLY
EVENING.

HENDRICKS
Special weather statement, Apr 19, 4:05 PM CDT, 1 hour 45 minutes before
ILZ025-026-034-035-200000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
408 PM CDT FRI APR 19 1996

...TORNADO WATCH ISSUED UNTIL 1100 PM CDT...

A TORNADO WATCH HAS BEEN ISSUED
Local storm report, Apr 19, 5:05 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
504 PM CDT FRI APR 19 1996

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

V0500 PM    DANVILLE                  IA   0.75 INCH HAIL
04/19/96   DES MOINES
Local storm report, Apr 19, 5:27 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
524 PM CDT FRI APR 19 1996

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

0524 PM    NEW LONDON                IA   1.00 INCH HAIL
04/19/96   HENRY                          COVERING HALF OF THE GROUUND
Local storm report, Apr 19, 5:45 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
542 PM CDT FRI APR 19 1996

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

60541 PM    5 N DANVILLE              IA   1.75 INCH HAIL
04/19/96   DES MOINES                     GOLF BALL SIZE HAIL REPORTED

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 19, 4:13 PM CDTSevere Thunderstorm WarningDVNMcDonough, Warren47 min
Apr 19, 5:00 PM CDTSevere Thunderstorm WarningDVNWarren15 min
Apr 19, 5:27 PM CDTSevere Thunderstorm WarningDVNHenry48 min
Apr 19, 6:01 PM CDTTornado WarningDVNHenderson14 min
Apr 19, 6:24 PM CDTTornado WarningDVNHenry, Mercer51 min
Apr 19, 6:37 PM CDTTornado WarningDVNHenry53 min
Apr 19, 5:02 PM CDTSevere Thunderstorm WarningDVNDes Moines43 min
Apr 19, 5:27 PM CDTSevere Thunderstorm WarningDVNHenry48 min
Apr 19, 5:35 PM CDTTornado WarningDVNDes Moines25 min

Nearby

Tornado Warnings in Illinois, 1996Tornado Warnings in Iowa, 1996Every tornado warning in 1996Tornadoes in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.